Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Feb 28, 2024, 2:17 PM CST for 37 counties in Iowa. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2024, 2:17 PM CST (20:17 UTC)
- In effect from
- Feb 29, 2024, 10:00 AM CST
- Expired
- Feb 29, 2024, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 37 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS83 KDMX 282017 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 217 PM CST Wed Feb 28 2024 ...Extreme Fire Weather Conditions Thursday... .Southwest winds will return and increase in the morning tomorrow with warm temperatures returning. Dry conditions remain with RH values dropping into the teens and low 20s for much of the state. Sustained winds will hover near 25 mph with gusts reaching 35 mph at times. This will result in extreme fire weather conditions across the northwest half of the state. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-290430- /O.NEW.KDMX.FW.W.0002.240229T1600Z-240301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 217 PM CST Wed Feb 28 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY FOR MUCH OF NORTHWEST IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 10 AM to 6 PM CST Thursday. * AFFECTED AREA...Portions of Western and Northern Iowa * WIND...Out of the southwest at 15-25 mph with gusts approaching 30-35 mph. * HUMIDITY...15 to 25 percent in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
007 WWUS83 KDMX 290208 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 808 PM CST Wed Feb 28 2024 ...Extreme Fire Weather Conditions Thursday... .Southwest winds will return and increase in the morning tomorrow with warm temperatures returning. Dry conditions remain with RH values dropping into the teens and low 20s for much of the state. Sustained winds will hover near 25 mph with gusts reaching 35 mph at times. This will result in extreme fire weather conditions across the northwest half of the state. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-291015- /O.CON.KDMX.FW.W.0002.240229T1600Z-240301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 808 PM CST Wed Feb 28 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY FOR MUCH OF NORTHWEST IOWA... * AFFECTED AREA...Portions of Western and Northern Iowa * WIND...Out of the southwest at 15-25 mph with gusts approaching 30-35 mph. * HUMIDITY...15 to 25 percent in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
062 WWUS83 KDMX 290927 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 327 AM CST Thu Feb 29 2024 ...Extreme Fire Weather Conditions Today... .Southwest winds will return and increase in the today with warm temperatures returning. Dry conditions remain with relative humidity values dropping to the teens and lower 20s for much of the state. Sustained winds near 25 mph with gusts reaching 35 to 40 mph at times will result in extreme fire weather conditions across the northwest half of the state. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-291730- /O.CON.KDMX.FW.W.0002.240229T1600Z-240301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 327 AM CST Thu Feb 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR MUCH OF THE NORTHWEST HALF OF IOWA... * AFFECTED AREA...Portions of Western and Northern Iowa * WIND...Out of the southwest at 15-25 mph with gusts approaching 30-40 mph. * HUMIDITY...15 to 20 percent in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning of any kind should be postponed to another day. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior for any fires that occur. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
628 WWUS83 KDMX 292021 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 221 PM CST Thu Feb 29 2024 ...Extreme Fire Weather Conditions Today... .Southwest winds will continue to be gusty this afternoon, along with temperatures in the 50s returning. Dry conditions remain with relative humidity values down into the teens and lower 20s for much of the state. Sustained winds near 25 mph with gusts reaching 35 to 40 mph at times will result in extreme fire weather conditions across the northwest half of the state. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-010000- /O.CON.KDMX.FW.W.0002.000000T0000Z-240301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 221 PM CST Thu Feb 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR MUCH OF THE NORTHWEST HALF OF IOWA... * AFFECTED AREA...Portions of Western and Northern Iowa * WIND...Out of the southwest at 15-25 mph with gusts approaching 30-40 mph. * HUMIDITY...15 to 20 percent in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning of any kind should be postponed to another day. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior for any fires that occur. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
248 WWUS83 KDMX 010005 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 605 PM CST Thu Feb 29 2024 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-010115- /O.EXP.KDMX.FW.W.0002.000000T0000Z-240301T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 605 PM CST Thu Feb 29 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR MUCH OF THE NORTHWEST HALF OF IOWA... Winds are steadily diminishing late this afternoon and relative humidity values have begun to increase, therefore fire weather concerns are improving. However, despite the improving conditions, burning is still strongly discouraged as gusty winds continue at some locations and elevated fire weather conditions last through the remainder of the evening. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 28, 11:35 AM CST, 2 hours 42 minutes earlier. Its key messages:
- Brisk today with temperatures near to below normal.
- Very High to Extreme Fire Danger again Thursday as next warm up begins and gusty conditions return.
- More high temperature records challenged this weekend with return to 70s.
- Next best chance for precipitation Sunday into Monday.
Area forecast discussion, Feb 28, 11:35 AM CST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1135 AM CST Wed Feb 28 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Brisk today with temperatures near to below normal. - Very High to Extreme Fire Danger again Thursday as next warm up begins and gusty conditions return. - More high temperature records challenged this weekend with return to 70s. - Next best chance for precipitation Sunday into Monday. && .DISCUSSION... Issued at 344 AM CST Wed Feb 28 2024 The record-breaking warmth with new daily maximum temperature records set in: Waterloo (MaxT of 67F 2/27, previous record 64F set in 2016), Ottumwa (MaxT of 76F 2/27, previous record 72F set in 1976), and Lamoni (Max T of 74F 2/27, previous record of 72F set in 1976) are already well behind us as early morning temperatures (3AM) are at 14F, 16F, and 17F, at Waterloo, Ottumwa, and Lamoni respectively. That's a 50-60 degree drop in the last 15 hours! The snow has ended through central Iowa with accumulations light, as anticipated, with reports of a trace to at most a tenth of an inch but resulting in few to no road impacts. Some visibility reductions were observed during the evening hours with some locations dropping under a mile at times for a brief period. Otherwise, it remains windy and cold early this morning, as advertised, with temperatures ranging from the single digits north to the teens south. The feel- like temperatures are even worse, ranging from zero to around 20 BELOW zero thanks to the strong winds which peaked last night around 45-55 mph. Winds have diminished enough to allow the Wind Advisory to expire as scheduled, but gusts up to around 40 mph are expected through about sunrise. You'll certainly want to find those coats and bundle up this morning! Cold air advection continues to stream into the area today with winds slow to relax keeping conditions, especially this morning, brisk before a surface high pressure moves into and through the region this afternoon into tonight helping to ease the pressure gradient. Temperatures today will be below normal for late February, certainly a big change from our well above normal temperatures of late, and in the mid 20s to mid 30s. Did raise highs a couple degrees from NBM with clearing skies and forecast soundings in pretty good agreement of at least some mixing today, but would not be surprised if highs overperformed as has been the case for most days of late. Although muted with the cold temperatures, somewhat elevated fire weather conditions will remain today given the breezy winds and otherwise dry conditions. Mid-level flow switches to be out of the west to southwest tonight into early Thursday shutting off the cold air and returning us to warmer temperatures on Thursday in the 50s. Before then, the clear skies and light winds tonight will help encourage more efficient radiational cooling and did lower MinTs tonight to closer to the 25th percentile but would also not be surprised if MinTs, especially north to northeast where the coldest air hangs on the longest, overperform and tumble further than currently forecast. The aforementioned return to southwesterly flow and warmer conditions Thursday will also come with an increasing pressure gradient between the departing high pressure and a trough to the west. With afternoon relative humidities once again falling into the teens to 20 percent range, the increasing winds Thursday will lead to another day with very high to extreme fire weather conditions with sustained winds near 20-25 mph and gusts of 25-35 mph or more. The warming trend will continue on Friday into the weekend with upper-level ridging maintaining and the only system through the end of the week passing to our south late Thursday into early Friday. More high temperature records will be challenged this weekend as highs reach back into the upper 60s to 70s. Fire weather will continue to remain at least elevated through the rest of the week and weekend and conditions will continue to be assessed for any necessary headlines. Our next chance for precipitation will be late in the weekend as a trough moves across the western through central U.S. Sunday into Sunday night taking on a negative tilt as it does. This keeps Iowa at this time in the warm sector ahead of the system with another cool down to start the new work week and re-introduce some mixed precipitation (rain-snow) into the forecast. With it still quite a few days away, some inconsistencies remain amongst the models with regards to timing, precipitation, and as a result precipitation type as well as degree of instability in the warm sector later Sunday. Conditions will continue to be monitored for any convective potential over the coming days. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1132 AM CST Wed Feb 28 2024 VFR conditions to prevail through the period with breezy northwest winds lightening and switching to southerly and southwesterly overnight. Winds increase out of the southwest after 12z with 30kt winds possible after 15z for all sites. Skies to remain mostly clear. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...KCM AVIATION...Jimenez
Hazardous weather outlook, Feb 28, 3:29 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 AM CST Wed Feb 28 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 AM CST Wed Feb 28 2024 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Wind chills as low as the teens below zero can be expected across northern Iowa this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Breezy conditions and low humidities will again lead to very high to extreme fire weather conditions Thursday. South to southwest winds may gust from 30 to 40 mph west and north. Chances of thunderstorms return to the forecast Sunday night east. The severe weather potential will be better evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed into the weekend. Small
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.